Hoffbrand and Stewart1 reminded us in 1970 that carbenicillin, after prolonged use, may occasionally provoke hypokalemia in a patient receiving this drug. Many similar reports on occurrence of hypokalemia caused by use of antibiotics have appeared in the world medical literature since that time.
Chesney2 recently proposed three mechanisms by which excessive loss of potassium may occur: augmented transport of potassium from intracellular fluid into the cells; the loss of potassium from the gastrointestinal tract, caused by either lack of absorption or excessive fluid loss by diarrhea or vomiting; and loss of potassium through the urinary system.
The renal causes of drug-associated potassium depletion involve direct toxic effect of the drug on the renal cells affecting distal nephron sodium potassium exchange, flooding of the distal renal tubule by sodium ions, and increase in the electrical negativity of the lumen of the distal nephron with enhanced potassium resorption.
Danilevicius Z. Another Form of Iatrogenic Hypokalemia. JAMA. 1976;236(23):2657. doi:10.1001/jama.1976.03270240053033
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: